ECG Challenge: Nausea and Weakness in a Woman With Multiple Diseases
A 60-year-old woman with hypertension, diabetes mellitus, and intermittent atrial fibrillation presents with nausea, diaphoresis, dizziness, and global weakness that has lasted 1 hour. She denies chest pain, dyspnea, syncope, vomiting, diarrhea, blood loss, and headache; there is no vertigo. Medications include acetaminophen, digoxin(, diltiazem, glipizide(, hydrochlorothiazide(, irbesartan(, metformin(, pioglitazone(, and warfarin(.
Vital signs are normal. The patient is mildly nauseated but otherwise in no acute distress. The skin is dry, the lungs are clear, and the heartbeat is regular, without abnormal sounds. Palpation of the abdomen reveals diffuse mild tenderness without guarding or signs of peritoneal problems. There is symmetric trace pitting edema in the pretibial area. Results of a neurologic examination are normal except for an unsteady gait; however, there is no true ataxia.
Venous access is secured, and a 12-lead ECG is obtained. Meanwhile, a fingerstick glucose test shows a level of 43 mg/dL, which suggests that the patient’s symptoms are the result of a hypoglycemic episode. Her symptoms resolve after supplemental glucose is administered, but the findings on a second ECG remain unchanged.
Which of the following best explains the ECG findings?
A. Acute coronary syndrome.
B. Left ventricular hypertrophy with repolarization abnormality.
C. Left bundle-branch block.
D. Digitalis effect.
E. Hypokalemia secondary to the thiazide diuretic.
F. Hypercalcemia secondary to the thiazide diuretic.
The ECG abnormalities—although they are likely unrelated to the patient’s recent symptoms—warrant a closer look to determine the cause of these persisting changes.
The ECG demonstrates normal sinus rhythm with a first-degree atrioventricular block (Figure 1). The QRS axis and width are normal, but the QT interval appears somewhat short. The most striking findings are seen in the ST segments, where there are convex elevations in leads V.1 through V3, and concave depressions in leads I, aVL, V5, V6, and the inferior leads (II, III, and aVF). The T waves are difficult to locate in some leads; they seem to be merged with the ST segment in virtually all leads except V4 and V,5.
Focusing on the ST-segment changes can help in sorting through the many potential causes of this patient’s ECG abnormalities (Table). In keeping with the “worst first” doctrine, myocardial ischemia must be considered initially.
Ischemic syndromes. Primary ST-segment depression of acute coronary syndrome (A) may include findings that are localized or rather diffuse (Figure 2).1 ST-segment depression in acute coronary syndrome is classically horizontal or downwardsloping, whereas the contour of the depressed ST segments in this tracing is neither horizontal nor downward- sloping but concave. Obtaining serial tracings (coronary ischemia is a dynamic phenomenon) and checking serum markers for cardiac ischemia (eg, troponins) could provide helpful adjunctive information in an evaluation for acute coronary syndrome.
Two other related phenomena that cause ST-segment depression are important to consider. Reciprocal change is the ST-segment depression that occurs in the lead or leads with an ECG vector approaching 180 degrees opposite that of the leads that demonstrate ST-segment elevation of acute myocardial infarction (STEMI). Reciprocal change caused by an inferior STEMI classically occurs in lead aVL (Figure 3) but also can be seen in lead I or the anterior leads. Reciprocal changes are more common with inferior STEMI than with anterior STEMI (where the reciprocal changes may occur inferiorly). They also reflect more extensive disease in the former setting—carrying a worse prognosis but a better benefit from revascularization.2,3
Posterior acute MI may also produce ST-segment depression in the right precordial leads (Figure 4). Typically seen in association with inferior or inferolateral STEMI, posterior acute MI usually features STsegment depression with tall upright T waves in the right precordial leads (V1, V2, V3), as well as R-wave amplitude that exceeds S-wave amplitude in lead V2. These changes are, in effect, the mirror image of changes that can be recorded in posterior leads V8 and V9—ST-segment elevation with T-wave inversion and Q waves— should they be used.4
Nonischemic syndromes. STsegment depression is also seen in other conditions. Ventricular hypertrophy can be accompanied by repolarization, or “strain” abnormalities. In the more common left ventricular hypertrophy (LVH) (B), ST-segment depression occurs in the lateral leads—because these (I, aVL, V5, and V6) are the ones in which LVH produces the most prominent R waves (Figure 5). Characteristically, the ECG of a patient with LVH with strain features downward-sloping STsegment depression that ends in an asymmetrically inverted T wave. The T wave has a gradual initial descent, followed by a steeper, upward-sloping terminal limb that may overshoot the baseline. Unlike the ST-segment depression of an acute coronary syndrome, the ST-segment/T-wave changes of ventricular hypertrophy should remain stable over time.1 Tracings from the right precordial leads in LVH with strain may show the mirror image—ST-segment elevation with asymmetric prominent upright T waves—of the changes seen in the left-sided leads described above. This tracing does have this right-side/left-side mirror symmetry (see Figure 1); however, the contour of the ST-segment changes is not typical of LVH with strain, and the changes are more diffuse.
Bundle-branch blocks (C) characteristically feature downward-sloping ST-segment depression and T-wave inversion that is discordant to the major QRS vector (Figure 6), yet by definition the QRS complex must exceed 0.12 second to meet criteria for a bundle-branch block. Thus, the ECG changes seen in this patient are not consistent with bundle-branch block.
Electrolyte abnormalities may cause ST-segment depression with or without T-wave inversion, as well as alterations in the QT interval, so they must be considered as well. In addition to the ST-segment depression, the QT interval appears shortened in this patient’s ECG (see Figure 1). Hypokalemia (E) can cause ST-segment depression, T-wave inversion, and prominent U waves; however, the QT interval is usually lengthened in this disorder. Hypocalcemia also classically lengthens the QT interval while leaving the ST segment and the T wave unaffected. Hypercalcemia (F) may shorten the QT interval, but it does not depress the ST segment or alter the T wave. Thus, no electrolyte abnormality neatly explains the ECG changes seen here.
Digitalis effect (D) refers to a constellation of ECG findings seen in patients with therapeutic levels of this drug and is responsible for the ECG abnormalities in this patient. Although the changes seen in digitalis effect may persist if toxic levels are achieved, these changes are not to be confused with those attributable to the toxicity itself (eg, tachyarrhythmias and bradyarrhythmias, ventricular ectopy).
The classic change associated with digitalis effect is the concave, sagging, “coved,” or “scooped” STsegment depression seen best in those leads with prominent R waves. At times, the J point (junction of the QRS complex and the ST segment) may be depressed. T-wave changes are usually asymmetric and variable; the T wave may be biphasic, inverted, flattened, or normal. Prominent U waves may occur, though usually not to the extent of those seen with hypokalemia. The QT interval may be shortened in digitalis effect, and the PR interval may be prolonged.5,6 Figure 7, which shows a single complex from the tracing in Figure 1, demonstrates many of the cardinal features of digitalis effect.
Outcome of this case. Results of serial blood tests for cardiac enzymes were negative, electrolyte levels were within normal limits, and the patient’s digoxin level was nontoxic and within the therapeutic range—as it typically is when the ECG demonstrates digitalis effect. The patient was admitted for observation and frequent glucose monitoring. Results of another ECG were unchanged.